Depression Home > Pristiq and Weight Loss
In clinical studies, between 1 and 2 percent of people taking Pristiq lost weight. It's not entirely clear why this antidepressant causes weight loss in some cases. However, appetite loss is a relatively common side effect of Pristiq, occurring in 5 to 10 percent of people taking it. This, along with other side effects like nausea, could play a role in a person's weight loss.
Does Pristiq Cause Weight Loss?Pristiq® (desvenlafaxine succinate) is a prescription medication used to treat depression. It belongs to a class of drugs known as serotonin-norepinephrine reuptake inhibitors (SNRIs).
One of the side effects common to SNRIs is weight loss. For some people, this may be a welcomed side effect. For others, however, unintended weight loss can be a problem.
How Common Is Weight Loss With Pristiq?Clinical studies have shown that 1 to 2 percent of people taking Pristiq lost weight, depending on the particular dosage used. Appetite loss was even more common, with 5 to 10 percent of people taking Pristiq reporting a decrease in appetite. Keep in mind that some people may gain weight with this drug, although this appears to be less common than weight loss.
On average, people lost 0.88 to 2.42 pounds while taking Pristiq, with people on the higher dosages losing more weight. Therefore, people should not expect this medication to help them shed large amounts of weight.
Why Does This Side Effect Occur?It is not entirely clear why this medicine can cause weight loss. Pristiq can often cause loss of appetite, nausea, vomiting, constipation, and diarrhea, which may contribute to this side effect.
Often, this reaction goes away with time. However, let your healthcare provider know if it does not. Also, because overeating can be a symptom of depression, treating the depression can lead to weight loss. If you are experiencing too much weight loss with Pristiq, be sure to let your healthcare provider know.